News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Is it ok to mix 5-HTP with Zoloft ?


 Bru023 - Tue Mar 25, 2008 10:07 pm

From my understanding 5-HTP is a supplement that that our body uses to create seritonin and zoloft works by blocking Seritonin from reentering the nerve ending increasing function . would I be wrong to take both at the same time? wouldnt that optimize the performance or would i be at risk for seritonin poising ?
 R. Zein, Pharm D - Thu Mar 27, 2008 8:17 pm

User avatar Dear bru 023

Since 5-HTP (or tryptophan) is converted to serotonin, it would be unwise to administer tryptophan or 5-HTP in combination with SSRIs (eg zoloft) or any other agents that would potentially increase serotonin. Too much serotonin can indeed lead to a serious but rare condition known as "serotonin syndrome". Therefore, I would recommend that you only take zoloft, especially that 5-HTP Is available as dietary supplement and it is not regulated by FDA as drug.

With supplements, one should be careful because rigid quality control standards are not required and substantial variability can occur in both the potency and the purity of these products.

thank you very much and remain blessed

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here